European Journal of Pediatrics

, Volume 169, Issue 12, pp 1549–1551

Too much of too little: xylitol, an unusual trigger of a chronic metabolic hyperchloremic acidosis

Authors

  • David Wille
    • Department of Intensive Care and NeonatologyUniversity Children’s Hospital
  • Mathias Hauri-Hohl
    • Department of Intensive Care and NeonatologyUniversity Children’s Hospital
  • Priska Vonbach
    • Department of Hospital PharmacyUniversity Children’s Hospital
  • Maren Tomaske
    • Department of PediatricsTriemli Hospital Zurich
  • Beth Padden
    • Department of Intensive Care and NeonatologyUniversity Children’s Hospital
    • Department of Intensive Care and NeonatologyUniversity Children’s Hospital
Short Report

DOI: 10.1007/s00431-010-1249-9

Cite this article as:
Wille, D., Hauri-Hohl, M., Vonbach, P. et al. Eur J Pediatr (2010) 169: 1549. doi:10.1007/s00431-010-1249-9

Abstract

Homeopathic globules are frequently used in children as a first-line treatment. Most of these globules are coated with sugar substitutes like xylitol; these substitutes are known for their laxative effect. Our patient shows that consumption of globules coated with xylitol does not have only laxative effects. It may cause indeed considerable weight loss and life-threatening enteral bicarbonate loss by diarrhea when overdosed in an infant.

Keywords

ChildrenMetabolic acidosisXylitolEnteral bicarbonate loss

Copyright information

© Springer-Verlag 2010